Virginia, 2011

Tornado and Flash Flooding in Virginia, September 5 to 6, 2011

September 5 to 6, 2011 · NWS RNK · 13 events in 6 counties and zones

Remnants of Tropical Storm Lee moved northeast through the Tennessee Valley. Strong shear on the east side of the system was responsible for generating numerous rotating thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$358,000
Crop damage
$55,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Remnants of Tropical Storm Lee moved northeast through the Tennessee Valley. Strong shear on the east side of the system was responsible for generating numerous rotating thunderstorms. Some of these produced severe weather in the form of damaging winds. The rotation was strong enough in one of the storms to produce a tornado in Carroll County. Very heavy rain was also associated with the system. Flooding and flash flooding occurred over parts of the region. The heaviest rainfall was concentrated along the crest of the blue ridge where four to almost eight inches of rain fell. Some bursts of heavy rain had rainfall rates between one and two inches per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 5, 6:00 PM EST, 5 minutes earlier.

Area forecast discussion, Sep 5, 6:00 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT MON SEP 5 2011

.SYNOPSIS...
A COLD FRONT HAS STALLED ALONG THE APPALACHIAN MOUNTAINS FROM
PENNSYLVANIA TO GEORGIA. THE REMNANTS OF TROPICAL STORM LEE WILL
SLOWLY MOVE NORTHEAST ALONG THIS BOUNDARY TONIGHT AND TUESDAY.
DEEP TROPICAL MOISTURE IS FLOWING INTO THE REGION...AND WILL
RESULT ING WIDESPREAD HEAVY RAIN.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 659 PM EDT MONDAY..

FORECAST BEING UPDATED TO ADD HEADLINE FOR THE LATEST TORNADO
WATCH IN THE EAST. ALSO...HAVE MADE MINOR TWEAKS TO THE POP AND
WEATHER GRID TO BETTER REFLECT A SHORT PERIOD OF TIME OF ISOLATED
TO SCATTERED COVERAGE ACROSS THE SOUTHEAST PORTION OF THE AREA
THROUGH THE EVENING HOURS. ANTICIPATING COVERAGE TO INCREASE AGAIN
LATER TONIGHT. MINOR TWEAKS TO HOURLY TEMPERATURE AND DEW POINT
TRENDS ALSO THROUGH THE EVENING HOURS.

AS OF 400 PM EDT MONDAY...

REMNANTS OF LEE OVER SERN MS THIS AFTN WILL LIFT NE TONIGHT INTO
TUESDAY. STRONG LOW LEVEL FLOW OF TROPICAL MOISTURE WILL
INTERSECT FRONTAL BOUNDARY...WITH UPSLOPE DEVELOPING INTO THE CNTRL
APLCHNS TONIGHT INTO TUESDAY. EXPANDED THE FLASH FLOOD WATCH
EASTWARD TO INCLUDE ALL OF CWA...WHICH MATCH UP NICELY WITH AKQ AND
LWX. HPC HAS PLACED CWA UNDER A MODERATE TO HIGH RISK FOR EXCESSIVE
RAINFALL THROUGH TUESDAY.

UPPER DYNAMICS/MOISTURE TRANSPORT COME TOGETHER BETTER FOR US
AROUND 00Z/8 PM AND LASTS INTO TUESDAY MORNING...ESPECIALLY IN THE
SOUTHERN/SWRN CWA. FOR TONIGHT LOWS...WITH HIGHER DEWPOINTS IN
TROPICAL AIRMASS FOLLOWED MILDER ADJMET WITH READINGS FROM THE MID
50S IN THE MOUNTAINS TO AROUND 70 IN SOUTHEAST.

PERIODS OF RAIN...HEAVY AT TIMES CONTINUE TUESDAY AS THE REMNANTS OF
TROPICAL DEPRESSION LEE MAKE THEIR WAY NORTHWARD...MOVING AS A LOW
PRESSURE SYSTEM ALONG A COLD FRONT STRETCHING FROM THE MID ATLANTIC
COAST THROUGH THE FLORIDA PANHANDLE.

DEEP TROPICAL MOISTURE RADIATING NORTHWARD FROM POST TROPICAL
LEE... COMBINED WITH STRONG LIFT AS THIS MOISTURE OVERRUNS THE
FRONT... WILL SUPPORT PROLONGED PERIODS OF HEAVY RAIN ALONG THE
BLUE RIDGE... ESPECIALLY ALONG SOUTH FACING SLOPES WHERE
OROGRAPHIC LIFT WILL ENHANCE THE POSSIBILITY OF HEAVY RAIN.

IN ADDITION TO THE FLOOD THREAT...STRONG LIFT WILL COMBINE WITH
ABUNDANT VORTICITY YEILDING A TORNADIC THREAT. CAPES 500-1000 EAST
OF MTNS...LOW LCL...UNCAPPED HIGH SHEAR ENVIRONMENT TO SUPPORT LOW
TOPPED HYBRID SUPERCELLS. THIS WILL BE AN ONGOING ISSUE UNTIL THE
LOW LEVEL CIRCULATION PASSES.

HIGHS TEMPERATURES TUESDAY WILL RANGE FROM THE UPPER 60S WEST OF
THE BLUE RIDGE...TO THE MID 70S ACROSS THE PIEDMONT REGION.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 400 PM MONDAY...

BIG QUESTION AS TO MAGNITUDE OF LINGERING MOISTURE WEDNESDAY AND
THURSDAY. REMNANTS AND LOW LEVEL CIRCULATION FROM TROPICAL STORM
LEE SHOULD MOVE NORTHEAST ALONG THE STALLED APPALACHIAN FRONTAL
BOUNDARY. HOWEVER...MODELS INSIST THE UPPER LEVEL CIRCULATION WILL
LINGER OVER TN/KY WITH CONTINUED RESIDUAL THREAT FOR SHOWERS.
ATTM PREFER GFS SOLUTION WITH DRY SLOT BEHIND LOW AND MID LEVEL
CIRCULATION TUESDAY NIGHT FOLLOWED BY RENUAL OF SHOWER
THREAT...ESP MTNS...FROM WEDNESDAY INTO THURDAY. THE LATER HALF OF
THE WEEK LOOKS UNSETTLED...ALTHOUGH THINK SOME SUN TO FILTER
THROUGH THE CLOUDS EAST OF THE MTNS.

HURRICANE KATIA IS STILL FCST TO MAKE RIGHT HAND TURN
THURSDAY...GAINING LATITUDE AND BEING TURNED NORTH THEN NORTHEAST
AWAY FROM THE U.S. MAINLAND.

TEMPERATURE FORECAST FOR MID WEEK IS DEPENDANT ON AMOUNT OF COLD
AIR THAT IS ABLE TO MAKE IT EAST OF THE MTNS...IN ADDITION TO
CLOUD COVER. FOR NOW WILL KEEP READINGS COOL IN THE MTNS...AND
RAISED THEM A BIT EAST OF THE MTNS WHERE MORE SUN IS ANTICIPATED.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 400 PM EDT MONDAY...

WEEKEND FORECAST HINGES ON REMNANTS OF THE UPPER CUTOFF LOW.
LATEST GUIDANCE WEAKENS AND PINWHEELS THE FEATURE WESTWARD.
THIS SUGGESTS TEMPERATURES SHOULD MODERATE...WITH DECREASING
MOISTURE...ESP EAST OF BLUE RIDGE. WITH UPPER SUPPORT
WANING...THINK SHOWER THREAT WILL BECOME MORE DIRUNALLY DRIVEN.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 1256 AM EDT MONDAY...
MVFR CONDITIONS WITH POCKETS OF IFR/LIFR EXPECTED THIS AFTERNOON
INTO TUESDAY. RAIN...HEAVY AT TIMES WITH EMBEDDED THUNDERSTORMS
WILL SPREAD ACROSS THE REGION THIS AFTERNOON INTO TUESDAY. A
FRONTAL BOUNDARY WILL COMBINED WITH THE REMNANTS OF TROPICAL LEE
TO PRODUCED RAIN...LOW CLOUDS AND FOG.

THIS UNSETTLED WEATHER PATTERN SHOULD HOLD THROUGH TUE NIGHT/WED AND
POSSIBLY INTO EARLY THURSDAY...AS THE UPPER SYSTEM STAYS SITUATED
ACROSS THE REGION.

BESIDES THE HEAVY RAIN THREAT...THERE IS AN ISOLATED RISK FOR
SEVERE TSRA MAINLY SOUTH OF THE VA/NC BORDER TUESDAY. SO WILL HAVE
TO WATCH FOR TURBULENCE ISSUES AND WIND SHEAR.

STILL THE MAIN ISSUE WILL BE CIGS FLUCTUATING FROM SUB 1KFT TO ABOVE
1KFT DURING PERIODS OF MODERATE TO HEAVIER RAINS INTO TUESDAY. AS IS
USUALLY THE CASE...CIGS TEND TO INCREASE WITH HEAVIER RAINS AND
MIXING...ALTHOUGH FOR MOST OF THE TIME WILL KEEP CIGS AT OR BELOW
1KFT AT ALL TAF SITES.

CONFIDENCE IS THIS SCENARIO IS HIGH.

THIS CONDITIONS COULD POSSIBLY LINGER INTO WEDNESDAY OR THURSDAY
DEPENDING ON THE EVENTUAL MOVEMENT OF THE SYSTEMS AND EXTENT OF
COOL AIR WEDGING THAT OCCURS IN THE FORECAST AREA BEHIND THE COOL
FRONT BEFORE THE TROPICAL SYSTEM AND SLOWLY MOVING CLOSED UPPER
LOW PRESSURE SYSTEM FINALLY CLEAR THE AREA.

&&

.HYDROLOGY...
AS OF 400 PM EDT MONDAY...

EXCESSIVE RAINFALL EXPECTED TONIGHT AND TUESDAY AS REMNANTS OF LEE
INTERACT WITH FRONTAL ZONE. HPC FORECASTING IN EXCESS OF 6 INCHES
ACROSS THE SRN APPS. AREAS WEST OF THE BLUE RIDGE HAVE HAD SOME
POCKETS OF HEAVIER RAINS OVER THE PAST 3 DAYS AND THIS MAY PUSH
LOCAL MOUNTAIN STREAMS INTO FLOOD QUICKER THAN STREAMS EAST OF THE
BLUE RIDGE. ATTM...FORECASTING RAINFALL AMOUNTS OF 4 TO 8 INCHES
WITH HIGHEST AMOUNTS IN THE NC MTNS/FOOTHILLS AND LESS AS YOU HEAD
NE INTO THE PIEDMONT EAST OF LYH/DAN. 3 HR FFG VALUES ARE RUNNING
UNDER 2.5 INCHES ACROSS THE NEW RIVER VALLEY INTO SE WV AND FAR SW
VA. THIS SETUP MAY BE A TWO FOLD PROBLEM WITH FLASH FLOODING
POSSIBLE IN ANY HIGHER CONVECTIVE BANDS THAT FORM...THEN JUST THE
SHEAR AMOUNT OF RAIN OVER THE NEXT 36 HOURS COULD LEAD TO MAIN
STEM FLOODING ALONG LARGER CREEKS AND INTO THE RIVERS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR VAZ007-
     009>020-022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR NCZ001>006-
     018>020.
WV...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR WVZ042>045.

&&

SYNOPSIS...PM
NEAR TERM...DS/KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...KK
HYDROLOGY...
Hazardous weather outlook, Sep 5, 6:04 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT MON SEP 5 2011

NCZ001-018-VAZ007-009>012-015-WVZ042>045-062315-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-MERCER-SUMMERS-
MONROE-GREENBRIER-
704 PM EDT MON SEP 5 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

FLASH FLOOD WATCH THROUGH TUESDAY NIGHT. FLASH FLOODING
  POSSIBLE ON SMALL STREAMS. SIGNIFICANT RISES LIKELY ON AREA
  RIVERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-062315-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
704 PM EDT MON SEP 5 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
...TORNADO WATCH 844 IN EFFECT UNTIL 4 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

IN ADDITION TO THE FLOOD THREAT...ISOLATED TORNADOES ARE ALSO
   POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

FLASH FLOOD WATCH THROUGH TUESDAY NIGHT.  FLASH FLOODING
  POSSIBLE ON SMALL STREAMS. SIGNIFICANT RISES LIKELY ON AREA
  RIVERS.

  IN ADDITION TO THE FLOOD THREAT...ISOLATED TORNADOES ARE ALSO
  POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ002-VAZ013-014-016>020-022>024-062315-
ALLEGHANY NC-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
704 PM EDT MON SEP 5 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
...TORNADO WATCH 844 IN EFFECT UNTIL 4 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

FLASH FLOOD WATCH THROUGH TUESDAY NIGHT. FLASH FLOODING
  POSSIBLE ON SMALL STREAMS. SIGNIFICANT RISES LIKELY ON AREA
  RIVERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 5, 2:53 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT MON SEP 5 2011

NCZ001>003-019-VAZ015-016-052045-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-WILKES NC-
353 PM EDT MON SEP 5 2011

...A SHOWER WITH HEAVY RAIN WILL AFFECT ALLEGHANY...ASHE...CARROLL...
GRAYSON...SURRY AND WILKES COUNTIES...

AT 351 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED OVER WILBAR...
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER. VERY HEAVY RAIN
WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS SHOWER WILL BE NEAR HALLS MILLS...AND WAGONER AROUND 400 PM...
MC GRADY AROUND 405 PM...LAUREL SPRINGS AROUND 410 PM...DOUGHTON
PARK...AND SCOTTVILLE AROUND 415 PM...WHITEHEAD...AND STONE MOUNTAIN
STATE PARK AROUND 420 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3664 8128 3663 8070 3617 8131 3627 8148

AMS
Special weather statement, Sep 5, 4:13 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT MON SEP 5 2011

NCZ002-003-019-052145-
ALLEGHANY NC-SURRY NC-WILKES NC-
513 PM EDT MON SEP 5 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...SURRY AND WILKES
COUNTIES...

AT 510 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF MC
GRADY...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR TRAPHILL AROUND 520 PM...ROARING GAP AROUND
530 PM...MOUNTAIN PARK AROUND 540 PM AND LOW GAP AROUND 545 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3621 8114 3636 8127 3657 8086 3656 8085
      3641 8071

AMS
Local storm report, Sep 5, 4:34 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          4 WNW TRAPHILL          36.37N 81.10W
09/05/2011                   WILKES             NC   911 CALL CENTER

            911 CENTER RELYED CITIZEN REPORT OF POSSIBLE TORNADO IN
            THE 10200 BLOCK OF LONGBOTTOM ROAD.

&&

DS
Special weather statement, Sep 5, 5:31 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT MON SEP 5 2011

NCZ003-VAZ014-016>018-022>024-032-033-052330-
BOTETOURT VA-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-MONTGOMERY VA-
PATRICK VA-ROANOKE VA-ROCKBRIDGE VA-SURRY NC-
631 PM EDT MON SEP 5 2011

...SHOWERS WITH HEAVY RAIN WILL AFFECT BOTETOURT...CARROLL...CRAIG...
FLOYD...FRANKLIN...MONTGOMERY...PATRICK...ROANOKE...ROCKBRIDGE AND
SURRY COUNTIES...

AT 628 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 4 MILES NORTHEAST OF CATAWBA TO
BOTTOM...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS AND STORMS.
VERY HEAVY RAIN IS EXPECTED...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR GLENVAR...AND CANA AROUND 635 PM...TERRYS
FORK AND TOAST AROUND 645 PM...FINCASTLE...SALEM AND MOUNT AIRY
AROUND 650 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3640 8096 3694 8062 3697 8055 3704 8056
      3751 8026 3775 7949 3744 7973 3740 7981
      3737 7978 3656 8037 3638 8094

AMS
Special weather statement, Sep 5, 5:34 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT MON SEP 5 2011

VAZ022-023-033-034-044-045-058-059-052330-
BEDFORD VA-BOTETOURT VA-CAMPBELL VA-CHARLOTTE VA-FRANKLIN VA-
HALIFAX VA-PITTSYLVANIA VA-ROANOKE VA-
634 PM EDT MON SEP 5 2011

...SHOWERS WITH HEAVY RAIN WILL AFFECT BEDFORD...BOTETOURT...
CAMPBELL...CHARLOTTE...FRANKLIN...HALIFAX...PITTSYLVANIA AND ROANOKE
COUNTIES...

AT 628 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 5 MILES NORTHEAST OF BOONES MILL TO 5 MILES
SOUTHEAST OF TURBEVILLE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS AND STORMS.
VERY HEAVY RAIN IS EXPECTED...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR STEWARTSVILLE...SMITH MOUNTAIN LAKE...AND
RIDGEWAY AROUND 640 PM...MONETA...CHAMBLISSBURG...AND SOUTH BOSTON
AROUND 645 PM...BLUE RIDGE...HUDDLESTON AND AND MT AIRY AROUND 650
PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3671 7863 3654 7885 3654 7919 3682 7965
      3685 7965 3683 7967 3712 8015 3758 7958
      3754 7950 3756 7946 3689 7848

AMS

The radar

The Roanoke radar (KFCX), 23 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

5 flood, 3 thunderstorm wind, 3 flash flood, 1 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
September 5, 6:05 PM EST
Where
Floyd County, 2.84 mi WSW of Shelors Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
36.858, -80.429

Thunderstorm winds blew a tree down on a power line. The tree also fell onto a house on Harris Hollow Road. Damage values are estimated.

Thunderstorm Wind, Floyd

When
September 5, 6:25 PM EST
Where
Floyd County, 1.44 mi SSE of Floyd
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
36.901, -80.308

Thunderstorm winds blew a tree down on Woods Gap Road. Damage values are estimated.

Tornado, Carroll

When
September 5, 9:03 PM EST
Where
Carroll County, 0.57 mi ENE of Cana
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Injuries
2 direct, 0 indirect
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
36.584, -80.661

The tornado with maximum sustained winds of 80 mph touched down very briefly at a gas station on U.S. 52, Fancy Gap Highway. The tornadic winds blew the roof off the station and into the awning covering the gas pumps. Some of the debris fell on a vehicle parked in the parking lot of the station. No other damage was noted. A piece of wood from the roof was carried 100 yards northwest along the highway. Two people were injured inside the gas station. Minor straight line wind damage occurred to nearby large limbs and small trees. Damage values are estimated.

Thunderstorm Wind, Carroll

When
September 5, 9:04 PM EST
Where
Carroll County, 0.69 mi N of Cana
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
36.590, -80.670

Thunderstorm winds blew trees down on Parkview Drive near Cana. Damage values are estimated.

Flash Flood, Carroll

When
September 5, 9:28 PM EST to 10:28 PM EST
Where
Carroll County, 1.42 mi S of Fancy Gap to 1.65 mi SSE of Fancy Gap
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.650, -80.696

Heavy rain from thunderstorms prompted streams to overflow their banks and cross Route 52 between Hillsville and Cana.

Flash Flood, Carroll

When
September 5, 9:28 PM EST to 10:28 PM EST
Where
Carroll County, 1.15 mi WNW of Fancy Gap to 1.42 mi WNW of Fancy Gap
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.675, -80.720

Heavy rain from thunderstorms prompted Chases Creek overflow and cross Chases Creek Road.

Flash Flood, Roanoke (C)

When
September 6, 7:00 AM EST
Where
Roanoke (C) County, 2.61 mi SSW of Roanoke to 2.62 mi SSW of Roanoke
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.236, -79.969

Heavy rain loosened the soil on a hillside above the Waffle House restaurant on Franklin Road SW. A one foot diameter tree was part of a small debris flow that fell brought the tree down on the restaurant and cars parked in the parking lot. The building sustained no damage; however, its limbs fell on the hoods on two cars and smashed the window of a pickup truck. Damage values are estimated.

Flood, Bedford

When
September 6, 8:37 AM EST to 11:37 AM EST
Where
Bedford County, 2.47 mi WSW of Major to 2.37 mi WSW of Major
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.550, -79.408

A prolonged period of heavy rain, totaling around five inches, prompted Bellamy Creek to flood Red Hill Road.

Flood, Bedford

When
September 6, 8:37 AM EST to 11:37 AM EST
Where
Bedford County, 3.05 mi NW of Lowry to 3.17 mi SSE of Peaksville
Cause
Heavy Rain
Crop damage
$50,000
Reported by
State Official
Coordinates
37.385, -79.464

A prolonged period of heavy rain, totaling around five to six inches, caused the Big Otter River to flood Lankford Mill Road. The flooding affected mainly pastureland adjacent to the river and flowed over a few roads. These roads included Mill Road, Peaks Road, and Lankford Mill Road. Damage values are estimated.

Flood, Bedford

When
September 6, 8:37 AM EST to 11:37 AM EST
Where
Bedford County, 3.53 mi SE of Lowry to 3.44 mi SE of Lowry
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$5,000
Reported by
State Official
Coordinates
37.310, -79.390

Prolonged heavy rain, totaling three to four inches, flooded Bells Mill Road. Fallen trees, branches and mud completed blocked a small bridge on Bells Mill Road. Damage values are estimated.

Flood, Halifax

When
September 6, 9:00 AM EST to 10:00 AM EST
Where
Halifax County, 0.86 mi S of South Boston
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.688, -78.900

Heavy rains generated ponding of water at the intersection of Routes 508 and 58 in Riverdale. Local police closed the intersection for a period of time.

Flood, Galax (C)

When
September 6, 2:00 PM EST to 5:00 PM EST
Where
Galax (C) County, 0.79 mi SE of Galax to 0.76 mi SSE of Galax
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.661, -80.912

A prolonged period of heavy rain, totaling five to six inches, prompted the flooding of Givens Road.

Lightning, Halifax

When
September 6, 4:00 PM EST
Where
Halifax County, 1.9 mi SW of South Boston
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.677, -78.919

Lightning struck a power pole near the Valero gas station on Philpott Road. The resultant strike caused a power line to sag across the road and required traffic control by law enforcement officials. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyThe tornado archive for Virginia, 2011Warnings in Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346817, 346818, 346825, 346829, 347054, 347056, 347525, 347066, 347074, 347089, 347522, 347091, 347523.